Excessive Heat, Big Stone
- When
- July 16, 12:00 PM CST to July 20, 3:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A large upper level high pressure area built over the region and brought a prolonged period of very hot and humid conditions to west central Minnesota. Surface dew point temperatures in the 70s to around 80 degrees along with high temperatures in the 90s brought extreme heat index values of up to 115 degrees.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A large upper level high pressure area built over the region and brought a prolonged period of very hot and humid conditions to west central Minnesota. Surface dew point temperatures in the 70s to around 80 degrees along with high temperatures in the 90s brought extreme heat index values of up to 115 degrees. Some heat index values included, 114 degrees at Wheaton and 115 degrees at Ortonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 16, 8:51 AM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
951 AM CDT SAT JUL 16 2011
.UPDATE...
VISBY HAS BEGUN TO IMPROVE...HAVE REMOVED MENTION FROM FORECAST
AND CANCELED DENSE FOG ADVISORY. NO OTHER CHANGES MADE TO FORECAST.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY
PCPN CHANCES TONIGHT AND AGAIN SUNDAY NIGHT WILL BE THE MAIN
FORECAST CHALLENGE.
A LOOK AT WATER VAPOR AND AT THE DERIVED BLEND TOTAL PWATS SHOWS A
RIBBON OF EXTREMELY DRY AIR IN THE MID LEVEL STRETCHING FROM
SOUTHERN CALIFORNIA...TO NORTHERN MINNESOTA. THIS DRY AIR...ALONG
WITH TEMPS AT H7 AROUND +14C SHOULD RESULT IN A PCPN FREE FORECAST
FOR THE SHORT TERM. HOWEVER...A FEW MODELS ARE SHOWING THE UPPER
LEVEL RIDGE OVER THE CENTRAL PLAINS WILL LEFT NORTHWARD SOME
TONIGHT. IF THIS DOES HAPPEN...THEN THERE IS A POSSIBILITY FOR THE CURRENT
CONVECTION OVER THE PANHANDLE OF NEBRASKA COULD REDEVELOP TONIGHT
OVER SW SOUTH DAKOTA. AN ENE STORM MOTION WOULD RESULT IN
CONVECTION MOVING ACROSS THE EXTREME SW CWA. WITH A LOW FORECASTER
CONFIDENCE WILL REMOVE THE PREVIOUS FORECAST POPS FOR TONIGHT.
AS FOR SUNDAY NIGHT...A FEW MODELS ARE SHOWING CONVECTION
DEVELOPING OVER CENTRAL NORTH DAKOTA AROUND 0Z. WITH A WEAKER CAP
IN PLACE OVER EASTERN NORTH DAKOTA AND NE SOUTH DAKOTA...ALONG
WITH A DECENT LLJ...CONVECTION COULD TRACK ACROSS THE NE CWA
DURING THE LATE NIGHT HOURS. AGAIN...FORECASTER CONFIDENCE IS LOW
SO WILL MAINTAIN A DRY FORECAST.
WITH HOT AND HUMID CONDITIONS CONTINUING THROUGH WEDNESDAY...WILL
EXTEND THE EXCESSIVE HEAT WARNING TO 0Z THURSDAY.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
THE EXTENDED PERIOD STARTS OFF WITH THE REGION STILL IN THE MIDDLE
OF A FULL BLOWN HEAT WAVE UNDER A STRONG UPPER LEVEL RIDGE. THE
RIDGE WILL BEGIN TO BREAK DOWN AS A TROUGH PUSHES OVER THE PACIFIC
NORTHWEST WEDNESDAY AND WEDNESDAY NIGHT. MODELS THEN DIFFER AS THE
ECMWF KEEPS THE TROUGH OVER THE PACIFIC NORTHWEST THROUGH THE END
OF THE PERIOD AND ALLOWS THE RIDGE TO BEGIN TO BUILD BACK OVER THE
PLAINS ON FRIDAY...AND THE GFS BRINGS THE TROUGH STRAIGHT EAST TO
BECOME CENTERED OVER THE NORTHERN PLAINS BY THE END OF THE PERIOD.
AT THE SURFACE...A TROUGH WILL REMAIN OVER THE WESTERN PLAINS
MONDAY NIGHT THROUGH THE DAY WEDNESDAY BEFORE FINALLY BEGINNING TO
PUSH EASTWARD. LOOKS AS THROUGH THIS BOUNDARY WILL STALL OUT OVER
THE REGION THROUGH AT LEAST FRIDAY EVENING. QUESTION THEN BECOMES
HOW MUCH OF A FOCUS FOR PRECIPITATION THE BOUNDARY WILL BE. A VERY
STRONG CAP WILL BE IN PLACE TO START THE PERIOD...AND H7 TEMPS DO
NOT FALL BELOW +12 UNTIL LATER IN THE DAY FRIDAY. THEREFORE...AM
STILL LEERY ABOUT PRECIPITATION POTENTIAL AT ALL...BUT WILL STICK
WITH A SCHC POP WEDNESDAY NIGHT INTO THURSDAY WHEN THE BOUNDARY
FIRST REACHES THE REGION AND HAS THE MOST ABUNDANT MOISTURE TO
WORK WITH.
VERY WARM TEMPERATURES WILL CONTINUE THROUGH MUCH OF THE
PERIOD...ALONG WITH HIGH HUMIDITY. WILL KEEP THE EXCESSIVE HEAT
WARNING GOING THROUGH 00Z THURSDAY WITH HEAT INDICES OVER 100
DEGREES DURING THE TIMES OF PEAK HEATING. SOME INDICATION OF
COOLER AIR MOVING IN THURSDAY AND FRIDAY...BUT WILL STILL BE WARM.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
IFR FOG/STRATUS THIS MORNING ACROSS EASTERN SD AND WEST CENTRAL MN IS
EXPECTED TO LIFT BY 17Z. VFR CONDITIONS WILL PREVAIL UNDER MOSTLY
CLEAR SKIES TODAY. MORE FOG/STRATUS IS EXPECTED TO FORM NEAR
KABR/KATY AFTER MIDNIGHT DROPPING CONDITIONS DOWN TO IFR/LIFR INTO
SUNDAY MORNING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT /6 PM MDT/ WEDNESDAY FOR
BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
WALWORTH.
MN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...CONNELLY
SHORT TERM...SD
LONG TERM...PARKIN
AVIATION...WISE
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 452 AM CDT SAT JUL 16 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 452 AM CDT SAT JUL 16 2011 /352 AM MDT SAT JUL 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT TEMPERATURES IN THE 90S ALONG WITH DEW POINTS IN THE MID AND UPPER 70S WILL RESULT IN HEAT INDEX VALUES OF 100 TO 110 ACROSS THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT TEMPERATURES WILL CONTINUE THROUGH AT LEAST TUESDAY AND WHEN COMBINED WITH HIGH HUMIDITY...WILL RESULT IN HEAT INDEX VALUES BETWEEN 100 AND 115 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335207, 335208.